Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2003, 4:33 AM CDT for Graham County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 4:33 AM CDT (09:33 UTC)
- Expired
- May 13, 2003, 5:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS53 KGLD 130933 SVRGLD KSC065-131000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 433 AM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 500 AM CDT * AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF NICODEMUS...OR ABOUT 15 MILES NORTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3952 9983 3938 9961 3955 9960 3957 9979 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 13, 2:55 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 155 AM MDT TUE MAY 13 2003 FORECAST CONCERNS ARE PRECIP CHANCES TODAY AND AMOUNTS OF PRECIP THURSDAY. TEMPERATURE CONCERNS ARE HOW MUCH IT WILL WARM TODAY AND THE AMOUNT OF COOLDOWN THURSDAY/FRIDAY. AT 08Z STORMS TRYING TO FIRE WITHIN 06Z 700 THETA-E AXIS. WILL WAIT TILL PRESS TIME AND DECIDE WHERE TO INCLUDE SOME MORNING STORMS IF AT ALL. OTHERWISE...SOUTHEAST TO EAST WINDS KEEPING MOISTURE INTO THE AREA UNDER GENERALLY MOSTLY CLEAR SKIES. TODAY/TONIGHT...EXPECT SOME ISOLATED THUNDERSTORM ACTIVITY DURING THE EARLY AFTERNOON AS AXIS OF 850/700 THETA-E HANGS ON OVER THE EAST. DOES NOT LOOK LIKE SEVERE STORMS AS OMEGA FIELDS...700 MB DEWPOINTS AND K-INDICES ALL UNFAVORABLE. BY LATE AFTERNOON DRYLINE WILL HAVE MOVED ANY MOISTURE WELL EAST OF OUR AREA. IT WILL BE MOSTLY SUNNY FOR A GOOD PORTION OF THE DAY BEFORE CIRRUS AND MID LEVEL CLOUDS INVADE FROM THE WEST. 850 TEMPS SUPPORT HIGHS FROM NEAR 80 WEST TO UPPER 80S EAST. LOWS TONIGHT MID 40S WEST TO LOWER 50S EAST. WINDS WILL ALSO PICK UP LATE THIS MORNING/EARLY THIS AFTERNOON TOWARD THE BREEZY/WINDY CATEGORY AS SURGE COMES IN BEHIND THE DRYLINE. WEDNESDAY-WEDNESDAY NIGHT...FORECAST AREA UNDER THE GENERAL INFLUENCE OF HIGH PRESSURE. THIS WILL COOL THINGS DOWN A BIT WITH 850 TEMPS FROM THE GFS/ETA/NGM SUPPORTING LOWER 70S WEST AND NORTH... UPPER 70S EAST AND SOUTH. LOWS WEDNESDAY NIGHT GENERALLY IN THE MID 40S. WILL GO DRY ON WEDNESDAY BUT AS UPPER LOW PUSHES CLOSER TO THE AREA MOISTURE RAPIDLY INCREASES OVER THE WESTERN HALF OF THE AREA. AT THE SAME TIME A MODEST UPPER WAVE EJECTS FROM THE SYSTEM... PROVIDING MORE RAIN OR SHOWERY ACTIVITY TO THE SOUTHWESTERN QUARTER OF THE AREA. THURSDAY-THURSDAY NIGHT...IN A NUTSHELL ITS GONNA BE WET. MODELS MAINTAIN THINKING THAT UPPER LOW WILL MOVE ACROSS THE AREA. WITH UPSLOPE FLOW AND PLENTY OF MOISTURE TO WORK WITH WILL BUMP POPS UP JUST A BIT MORE. WITH THE CLOUDS AND PRECIP TEMPS WILL BE MUCH COOLER. CURRENT FORECAST HAS THEM PRETTY WELL IN HAND. FRIDAY-FRIDAY NIGHT...PRECIP COMES TO AN END BY MIDDAY AS THE UPPER SYSTEM CONTINUES ITS TREK EAST. HOWEVER...FORECAST AREA WILL STILL HAVE CONSIDERABLE WRAPAROUND CLOUDINESS SO BELOW NORMAL TEMPS EXPECTED. SATURDAY...LATEST LONG RANGE MODELS CONTINUE TO ADVERTISE AN UPPER TROUGH OVER THE NORTHWEST STATES WITH LARGE UPPER HIGH OVER CENTRAL MEXICO. SURFACE WINDS WILL VEER AROUND TO THE SOUTHEAST AS SURFACE TROUGH DEVELOPS ALONG THE FRONT RANGE AND SURFACE HIGH SLOWLY MOVES EAST. OTHER THAN A LOT OF CLOUDS OVER THE WEST DOWNWARD MOTION AND LACK OF TRIGGER LOOKS TO ADVERTISE A DRY DAY. IT WILL ALSO BE WARMER AS 850 TEMPS SUPPORT READINGS NEAR 70. SUNDAY...LITTLE CHANGE IN THE UPPER PATTERN BUT SMALL CHANGES CLOSER TO THE SURFACE. SOUTHEAST WINDS CONTINUE DURING THE DAY WITH 850/700 THETA-E AXIS SHIFTING A BIT FURTHER EAST...REACHING THE WESTERN COUNTY WARNING AREA. WEAK WAVE WITH MODEST MID LEVEL LAPSE RATES PUSHES INTO THE AREA FROM THE SOUTHWEST...SUPPORTING A CHANCE OF THUNDERSTORMS FOR FAR EASTERN COLORADO AND ADJACENT COUNTIES NEAR THE COLORADO/KANSAS BORDER. TEMPS WILL CONTINUE TO WARM WITH HIGHS IN THE MID 70S. MONDAY...AGAIN LITTLE CHANGE ALOFT BUT AT THE SURFACE...INSTABILITY AXIS SHIFTS OVER THE ENTIRE FORECAST AREA. GIVEN THE AXIS OF MOISTURE...MODEST LAPSE RATES AND WAVES IN THE SOUTHWEST FLOW ALOFT WILL KEEP A CHANCE OF THUNDERSTORMS ACROSS THE AREA. AGAIN SOME SLOW WARMING WITH 850 TEMPS SUPPORTING HIGHS A FEW DEGREES WARMER THAN SUNDAYS EXPECTED HIGHS. WILL GO WITH READINGS IN THE 75 TO 80 RANGE. .GLD...NONE. DDT
Hazardous weather outlook, May 13, 4:21 AM CDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 321 AM MDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING ALONG AND EAST OF A LINE FROM TRENTON NEBRASKA SOUTHEAST TO HILL CITY KANSAS. THESE THUNDERSTORMS WILL MOVE TOWARD THE EAST AT 10 TO 15 MPH THROUGH THE EARLY MORNING...PRODUCING SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH. LATER THIS AFTERNOON A DRYLINE WILL PUSH TOWARD THE HILL CITY AREA WHERE SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP. ALTHOUGH THE STORMS WILL BE STRONG...AT THIS TIME IT DOES NOT APPEAR THAT THEY WILL BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE AREA WILL BRING SHOWERS AND THUNDERSTORMS TO THE TRI-STATE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE GIVEN THE CLOUDY AND COOL CONDITIONS EXPECTED. ON SUNDAY AND MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A TROUGH OF LOW PRESSURE REDEVELOPS ALONG THE FRONT RANGE OF THE ROCKIES. THESE STORMS WILL NEED TO BE MONITORED IN LATER FORECASTS FOR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DDT
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.